Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS San Diego, CA

July 30, 2012San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2012, 3:09 PM PDT for San Diego County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 3:09 PM PDT (22:09 UTC)
Expired
Jul 30, 2012, 4:00 PM PDT
In force
51 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 65 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS56 KSGX 302209
SVRSGX
CAC073-302300-
/O.NEW.KSGX.SV.W.0005.120730T2209Z-120730T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
309 PM PDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 400 PM PDT

* AT 259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHELTER VALLEY...OR 15
  MILES SOUTHWEST OF BORREGO SPRINGS...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AGUA CALIENTE SPRINGS BY 400 PM PDT...

&&

LAT...LON 3309 11621 3287 11630 3298 11658 3315 11651
TIME...MOT...LOC 2209Z 290DEG 7KT 3304 11644

$$

PALMER
2 follow-up statements
269 
WWUS56 KSGX 302230
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PDT MON JUL 30 2012

CAC073-302300-
/O.CON.KSGX.SV.W.0005.000000T0000Z-120730T2300Z/
SAN DIEGO CA-
330 PM PDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHELTER VALLEY...OR 15
MILES SOUTH OF BORREGO SPRINGS...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGUA
CALIENTE SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...VERY HEAVY RAIN...FLASH 
FLOODING...AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3309 11621 3287 11630 3298 11658 3315 11651
TIME...MOT...LOC 2229Z 290DEG 7KT 3303 11640

$$

TAEGER/PALMER
390 
WWUS56 KSGX 302302
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
402 PM PDT MON JUL 30 2012

CAC073-302310-
/O.EXP.KSGX.SV.W.0005.000000T0000Z-120730T2300Z/
SAN DIEGO CA-
402 PM PDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
HAS EXPIRED...

RADAR IMAGERY INDICATES THAT THIS THUNDERSTORM IS STARTING TO 
WEAKEN.  THEREFORE...THE SEVERE THUNDERSTORM WARNING EXPIRED AT 4 
PM.  HOWEVER...THIS THUNDERSTORM IS STILL PRODUCING VERY HEAVY 
RAIN...AND FLASH FLOODING IS POSSIBLE.  THEREFORE...A FLASH FLOOD 
WARNING REMAINS IN EFFECT THROUGH 445 PM.

LAT...LON 3309 11621 3287 11630 3298 11658 3315 11651
TIME...MOT...LOC 2300Z 290DEG 7KT 3301 11633

$$

PALMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:20 PM PDT, 49 minutes earlier.

Area forecast discussion, Jul 30, 2:20 PM PDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 PM PDT MON JUL 30 2012

.SYNOPSIS...
MONSOON MOISTURE HAS MOVED OVER MOST OF SOUTHWEST CALIFORNIA. THERE
IS A THREAT OF THUNDERSTORMS AND RAINSHOWERS THROUGH WEDNESDAY. THE
CHANCE OF SHOWERS WILL BE WANING DURING THE LATTER HALF OF THE WEEK.
ALONG THE IMMEDIATE COAST AND OVER THE COASTAL WATERS...SOME LATE
NIGHT AND EARLY MORNING LOW CLOUDS AND FOG ARE STILL POSSIBLE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.EQUIPMENT OUTAGES KNOWN AND PLANNED...
EDWARDS AFB WSR-88D...ETR TUESDAY JULY 31
SAN DIEGO/MIRAMAR WSR-88D...PLANNED OUTAGE TUESDAY 0800-1100 PDT.

&&

.SHORT TERM...

REMAINDER THIS EVENING...
RECENT SATELLITE/RADAR IMAGERY LOOPS INDICATE THE LOW TO MID LEVEL
CIRCULATION OVER IMPERIAL COUNTY STARTING TO LIFT NORTHWARD. WILL
STAY WITH FLASH FLOOD WATCH FOR REMAINDER OF EVENING. RAINFALL
REPORTS/RATES SO FAR ARE IMPRESSIVE FOR REGION...BUT ALSO TYPICAL
FOR PULSE TYPE STORMS IN TROPICAL AIR MASS.THE SURFACE OBS ACROSS
INLAND  EMPIRE AND THE HRRR MODEL SHOW ELSINORE CONVERGENCE SETTING
UP ABOUT THIS TIME...2 PM AND CONTINUING THROUGH AT LEAST 6 PM.
STRONG LOW LEVEL MOISTURE ADVECTION HAS BEEN TAKING PLACE THROUGH
THE BANNING PASS WITH DEWPOINTS IN THE 70S AND EAST WINDS 15-25 MPH.
EXPANDED THE COVERAGE AREA FOR TSTMS/SHWRS THIS EVENING TO INCLUDE
MOST OF THE RIVERSIDE COUNTY PORTION OF THE INLAND EMPIRE. OTHERWISE
FORECAST MORE OR LESS UNCHANGED SINCE THE LATE MORNING UPDATE.

TONIGHT THROUGH WEDNESDAY...FROM PREVIOUS DISCUSSION
THE PROXIMITY OF THE LOW/MID LEVEL CIRCULATION WHETHER IT DOES SHIFT
BACK OVER SE CALIFORNIA OR REMAINS BUMPED UP AGAINST THE MOUNTAINS
OF SW CALIFORNIA...THE UPPER LEVEL LOW RETROGRADING BACK OVER SE
CALIFORNIA PER GFS AND EARLIER RUNS OF ECMWF MODEL...AND THE
RESIDUAL MONSOON MOISTURE OVER THE AREA...ALL POINT TO A MOIST AND
CONDITIONALLY UNSTABLE ENVIRONMENT CONTINUING OVER THE EASTERN HALF
OF THE FORECAST AREA. MAY NEED TO CONSIDER ADDITIONAL FLASH FLOOD
WATCHES FOR TUESDAY AND PERHAPS WEDNESDAY.

&&

.LONG TERM...
THURSDAY THROUGH NEXT MONDAY AUGUST 6...
THE SOUTHERN PORTION OF THE EASTERLY WAVE THAT BROUGHT THE MONSOON
MOISTURE TO THE REGION IS CURRENTLY CENTERED ALONG 123W AND SOUTH OF
28N. IT MAKES A LONG CLOCKWISE LOOP AND COMES BACK TO THE OFF THE
CENTRAL CALIFORNIA COAST BY SATURDAY...AND THEN MOVES SLOWLY
NORTHEAST AND INLAND AS A NEGATIVE TILT TROUGH. FOR SOUTHERN
CALIFORNIA THIS WILL BE A DRYING SYNOPTIC PATTERN WITH HIGH PRESSURE
REBUILDING OVER THE AREA. THIS IS SORT OF REFLECTED IN THE CURRENT
FORECASTS.

&&

.AVIATION...
302000Z...COAST/VALLEYS...VFR CONDS WILL PREVAIL THIS AFTN AND
EVENING...WITH INCREASING MID AND HIGH LEVEL CLOUDS THROUGHOUT THE
DAY. STRATUS...WITH BASES AROUND 1000 FT MSL AND TOPS TO 1800 FT
MSL...WILL DEVELOP OVER THE COAST BTWN 08-10Z TONIGHT...AND PUSH
AROUND 10 SM INLAND BY MID TUE MORNING. CONFIDENCE IN STRATUS
DEVELOPMENT OVER KSAN AND KCRQ IS MODERATE...WHILE DEVELOPMENT OVER
KSNA IS LOW. STRATUS WILL CLEAR TOWARDS THE COAST BTWN 16-17Z TUE
MORNING.

MTNS/DESERTS...ISOLATED TO SCATTERED SHOWERS AND TSTMS WILL CONTINUE
TO DEVELOP THIS AFTN AND EVENING. BASES WILL BE AROUND 5000 FT MSL
WITH TOPS TO 35000 FT MSL. LOCALLY GUSTY SFC WINDS AND SMALL HAIL
ARE POSSIBLE WITH THESE STORMS. MOST TSTMS WILL DISSIPATE IN THE
EVENING. HOWEVER...AN ISOLATED TSTM OVERNIGHT IS POSSIBLE.

&&

.FIRE WEATHER...
MONSOON MOISTURE STREAMING THROUGH EAST TO WEST ALIGNED PASSES...AND
INTO INLAND EMPIRE. CABAZON HAS DEWPOINTS IN THE MID 70S WITH EAST
WINDS GUSTING 25 MPH. OTHER RAWS LOCATED NEAR THE  SUMMITS AND
PASSES OF RIVERSIDE AND SAN DIEGO COUNTY ARE SHOWING SIMILAR
NUMBERS. ONLY A FEW PLACES ALONG THE MID COASTAL SLOPES IN SAN DIEGO
COUNTY STILL HAVE HUMIDITY BELOW 45 PERCENT...CAPABLE OF SUPPORTING
FIRE SPREADS FROM LIGHTNING STARTS...BUT FURTHER NORTH ACROSS SW SAN
BERNARDINO COUNTY...THERE IS STILL A SLIGHT RISK OF DRY LIGHTNING
STARTS OVER WESTERN HALF OF FIRE WEATHER ZONES CAZ255-CAZ260...SAN
SAN GABRIEL MOUNTAINS AND SAN BERNARDINO MOUNTAINS WEST OF LAKE
ARROWHEAD...VICTOR VALLEY...APPLE VALLEY...LUCERNE VALLEY.
ELSEWHERE...WETTING RAINS WITH AMOUNTS 0.10 TO 0.50 INCHES IN LESS
THAN AN HOUR ARE OCCURRING WITH THE THUNDERSTORMS. MAIN THREAT HERE
WILL BE FLASH FLOODING UNTIL THIS EVENING.

&&

.HYDROLOGY...FROM PREVIOUS DISCUSSION...
THE SATELLITE PRECIPITATION ESTIMATE BRANCH HAS RAINFALL RATES
AROUND 1.5 INCHES ACROSS MOST OF FORECAST AREA. UPSTREAM SOUNDING
TAKEN AT YUMA THIS MORNING SHOWED PRECIPITABLE WATER VALUES OF 2.2
INCHES. GENERAL CONSENSUS OF REGIONAL AND GLOBAL MODELS...
ECMWF/GFS40/NAM12 IS THAT THE HEAVIEST PRECIPITABLE WATER WILL MOVE
BACK TOWARDS THE EAST AND AWAY FROM FORECAST AREA AFTER 4PM. FLASH
FLOOD WATCH CONTINUES UNTIL 2200 PDT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...UPDATED
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR THE
COACHELLA      VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO
COUNTY      DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
SHORT TERM WARNINGS...MOEDE
AVIATION/MARINE...JJT
Hazardous weather outlook, Jul 30, 11:31 AM PDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1131 AM PDT MON JUL 30 2012

CAZ055-060-310545-
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
1131 AM PDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED.
THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...AND ISOLATED FLASH
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
ARE EXPECTED. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING
IS POSSIBLE.

FOR WEDNESDAY THROUGH SUNDAY...MINOR DRYING WILL BRING DECREASING
CHANCES FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

CAZ042-043-048-050-057-PZZ750-775-310545-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1131 AM PDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ056-058-061-062-310545-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1131 AM PDT MON JUL 30 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE LIKELY. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE TO HIGH...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MAY BE ACCOMPANIED BY HEAVY DOWNPOURS.
EXCESSIVE RUNOFF MAY CAUSE FLASH FLOODING OF NORMALLY DRY
WASHES...SMALL CREEKS...LOW LYING AREAS...AND ROCK AND MUD SLIDES
BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
ARE EXPECTED. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING
IS POSSIBLE.

FOR WEDNESDAY THROUGH SUNDAY...MINOR DRYING WILL BRING DECREASING
CHANCES FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

17/BALFOUR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:55 AM PDTFlash Flood WatchSGXRiverside, San Diego9 hr
Jul 30, 2:11 PM PDTFlash Flood WarningSGXSan Diego64 min
Jul 30, 2:54 PM PDTFlash Flood WarningSGXSan Diego111 min
Jul 30, 3:59 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.